February 18, 2007 at 10:25 pm #15258lynneSpectator
I just started my second round of oxaliplatin and Xeloda. I hadn’t thought about the sleeplessness on the first night after my infusion, but I generally fall asleep quickly, and then wake up around 2:00 and have trouble falling back to a sound sleep. I take a 25 mg. benadryl at night for my allergies, anyway, but I haven’t taken any sleeping pills. I’ve also had a compazine before bedtime on the night of the infusion, and that makes me sleepy, but I’m not sure I get good sleep with it.
By the second week of the Xeloda, my sleep patterns seem pretty normal, except that I get tired and sleepy earlier than I did before chemo. I also wake up earlier.
Don’t know if this helps, but you’ve helped me remember that there’s a lot to this chemo stuff the doctors and nurses don’t mention unless it becomes an issue that you question them about!
My best to you. I am eager to hear about the mushrooms, and hope that they attack the cancer, also.February 16, 2007 at 5:46 pm #15257
Hi Peter, This is the other Jeff . Ha! No need to be embarrassed. Enjoyed the chat. Wish the best to you and the other Geoff. Got to run and get them taxes finished up while I feel like it. Caroline You hit it on the head; the steroids is the culprit for me; mystery solved. Thanks.
Jeff G.February 16, 2007 at 4:43 pm #15256
You’re correct of course. Once I realized my mistake I was a bit embarrassed to make note of it.
All the best for your Dad’s scan.
-PeterFebruary 16, 2007 at 3:55 pm #15255julesSpectator
I think you confused jeff with Geoff (my Dad) who is also a member on this site. My Dad is the Geoff having DC therapy, he has a scan soon and we will be able to evaluate better then how the treatment is going. For now he is doing well and looks better then he has done since all this started, I think that the DC treatment gives him a real boost.
All the best to you,
JulesFebruary 16, 2007 at 12:27 pm #15254caroline-stouferSpectator
Dear Peter from Vermont-
Obviously, I am suffering from insomnia at the moment. I’ve been up since 4am, catching up on some paperwork.
I have been taking Xeloda since last summer and I have Gemzar & Avastin infused. I get the steroid dexamethasone (sp?) before infusions and it usually makes it difficult to sleep for the first two nights afterwards. I do have lots of energy the day or two after the steroids, so I like that. Then I hit a chemo slump with aches, pains, fatigue, and queasiness.
I have taken Ambien CR occasionally to sleep, but it really knocks me out, and I am rather groggy the next morning. You do need 8 – 10 hours to sleep on Ambien.
I have also taken Benadryl which one of the oncology nurses told me about. She said she givees her husband Tylenol with Benadryl when he can’t sleep. (I believe this is the Extra-Strength version of Tylenol.) Tylenol is hard on the liver and Ibuprofen affects platelets, so my oncologist has told me to use those sparingly. He also said aspirin will wreak havoc on platelets so I never take it.
I do take Oxycodone sometimes for pain. It makes me drowsy, so I usually just take it at bedtime. While it does help me to fall asleep, I wake up almost every hour after I have taken it. That may be because I’m not taking a large enough dose to overcome the pain, and the pain is waking me up.
Sometimes I try to command myself to sleep, but those steroids can make my mind go 90 miles an hour. I don’t know what woke me up this morning because I haven’t had any steroids recently.
My oncologist and I feel that the Xeloda has been the most effective thing in controlling my tumors in my liver. I usually can’t take it all week because my feet and hands start to swell, but I’ve been tolerating it better lately.
I’d ask your oncologist what he recommends, but these are some of the things I’ve tried.
Good luck and hope this helps,
Caroline StouferFebruary 15, 2007 at 10:48 pm #15253glightfootMember
I’ve been having Gemcitabine and Carboplatin and for nausea Dexamethasone, Aloxi, and Emend. I usually experience sleeplessness or waking up after a few hours and being unable to go back to sleep for a couple of nights after the infusion. I think it may be due to the Examethasone – a steroid. But after those couple of nights, things get better.February 15, 2007 at 6:05 pm #15252
Hi Peter, Day 2 treatment was given today for the OXY and Xeloda; consisited of a bag of saline and the mixture of anti-naseau/ steriod IV. Plus they had some valentine chocolates for breakfast. I discussed with Oncology Nurse this morning about not sleeping well and she herself has some type of cancer and said what she does is eat a couple little bags of M&Ms or a candy bar wait for about 10-15 minutes and she is out like a light. I also today got a copy of the doctors orders so I know exactly what my treatment is and what are also the back up order if platelets and nuetrophils drop to low. Like I found out today if my nuetrophils drop below 1000, I am suppose to start antibiotic and figrastin injection to to boost my WBCs and immune sytem. Peter I didn’t try dentic cell therapy but did do 3D conformal radiation to the liver tumor which shrunk it by 2×3 cm on last scan. It was done as a pallative treatment but knowing that it showed positive results that may be a return option for more than just pallative treatment ; in other words turn it up and go for the gusto but don’t over do it. Thermo high heat if precisely done does kill cancerous tumors according to all my research. I’m told it is expensive and it is time consuming. What the hecht It is better to owe them than cheat them out of it. Cost of treatment is sooooooo over inflated it’s pitafull. Well I rambled enough. Nice Chatting with you peter I’ll keep you posted if any thing new developes with this treatment. I would be quite interested in how your mushroom extract does for you.
Keep Your Chin UP!
Jeff G.February 15, 2007 at 3:57 pm #15251
Hi Jeff, Good to hear from you. I’ve been thinking of you and wondering how it’s going. I’m actually only taking Xeloda at the moment. I decided to back off from the Oxaliplatin for the first round and see if I get any benefit from the Xeloda alone. I am going to be adding a pharmaceutical grade mushroom extract from Japan starting the end of this month. I’m quite tired with mild nausea but so far very fortunate with side effects. I now seem to be able to sleep better at night as well.
Have you seen any results from the Dendritic cell therapy you did? Is this something you’ll try more of? You are of course spot on the money that we must be our own advocates, or have a knowledgeable loved one who is able/willing to devote a tremendous amount of time.
Keep up the good work and attitude!
-PeterFebruary 14, 2007 at 10:47 pm #15250
Hi Peter, Yes I experienced sleeplessness during my first round. Just had my second treatment today. Was home only a couple of hours and the Oncology nurse called and said I needed to come back in tomorrow morning for IV side effect medicine to avoid getting so sick as last time. They were doing their end of day charting and review and saw the Dr. had ordered day 2 of each cycle to have this IV anti-sick med and that is why I got so sick last time because they never did Day 2 last treatment. I guess I need to have the Dr. orders read to me in the future or copy printed off for me. I’ve always said the patient is her/his best advocate. It’s amazing what can get missed between the doc and nurse sometimes. Peter, are you also taking Oxaliplatin? I’ve come to the conclusion that it is what ‘s causing my sleeplessness vs Xeloda I think??? Maybe both are the culprits. I take 1mg clonzapan before bedtime. Otherwise listen to very soft music in a dark room.
Jeff G.February 13, 2007 at 1:05 am #15249jberg597Member
My husband is on his 2nd cycle of Xeloda and Avastin and does not experience sleeplessness. He does appear to stay up later than usual but is asleep around 11:00 pm (this is late for him). In fact, quite the opposite is true. He is having a harder time getting out of bed in the morning. He is also experiencing some stomach upset but rarely vomits. This seems to be a lot more tolerant on his body than his last chemo cocktail of Erbitux and Irrinotecan. Best of luck to you.
JoyceFebruary 12, 2007 at 3:31 pm #371
Has anyone experienced this side effect of Xeloda and had any success combating it without resorting to yet another drug?
I’m finishing my first week of Xeloda and am fortunate not to have had any difficult side effects yet except for sleeplessness. I’m very tired……..but can’t sleep.
I realize I’m a real neophyte at this and it’s early in the game.
Thanks for any assistance.
- The forum ‘Chemotherapy & More’ is closed to new topics and replies.